Heroin - a heads up
Heroin is only used by 1% of the population, but it's the fourth most common drug of concern for young people seeking alcohol and other drug services
Heroin is also known as smack, skag, H, dope, junk, hammer, slow, gear, Harry, horse, dragon, poison. It's a depressant which means it slows down your body’s reaction to things. Heroin is made from opium poppies so it is similar to other “opiates” such as methadone, morphine, oxycodone.
In Victoria heroin usually comes as small white or off white rocks or powder but can also come in a much darker brown colour. Heroin isn’t that commonly used in Australia- not even 1% of people say they have used it but it is the fourth most common drug of concern for young people wanting drug and alcohol services.
Heroin is most commonly injected or smoked (‘chasing the dragon’). Using heroin can give you feelings of warmth, wellbeing, relaxation and sleepiness as well as itching, sweating and impaired concentration. Heroin can also cause dizziness and vomiting. The high usually lasts between three and five hours.
If you’ve had too much heroin, you might have shallow breathing and have extremely small pupils (known as ‘pinned’) or you might even overdose where you can’t be roused or woken. An ambulance should be called if anything like this happens.
If you use heroin, then if nothing else, make sure you know these ways to be as safe as possible.
- Smoke instead of inject
- Use safe injecting practices
- Avoid mixing with other drugs, especially depressants. Most heroin overdoses also involve other drugs like alcohol or benzos
- Use with someone, not alone
- Know your dealer and ask about strength and purity
- Learn about Naloxone (also known as Narcan), which can reverse an overdose
- Call an ambulance if an overdose is suspected
Want more? This info is the bare minimum to give you the heads up. The ADF’s fact sheet has heaps more info.